Wednesday, July 28, 2010

WFMW - When OTC Pain Meds Don't Work

You know when you have a killer headache, or backache, or shoulder pain, or some other pain and you've tried to use your standard go-to pain medication? You know, that Tylenol, or aspirin, or ibuprofen, or Aleve, or whatever just doesn't work?

You know what probably will?

Menstrual pain medicine.

Yep...Midol or Excedrin Menstrual Pain or something similar.

The same additive in that medicine that makes cramps go away can also make other pains go away when the "pain medication" doesn't.

I pitched this to my boss a few years ago, and he was mortified. He was at work and was struggling with a headache that just wouldn't go away (my guess it was tension related). Anyway, he had taken some meds from the first aid room that were pain relievers, and they weren't doing the job. I told him to take some of the Midol out of the first aid cabinet. He looked at me with a horrified expression, and I promised him that he wouldn't loss his Adam's apple over it. So he tried it.

Guess what?

He stopped using anything else from that first aid cabinet and hit up the Midol first.

I can't guarantee it WILL work for you, because I don't know the source of your ailment. But I can tell you that it is worth a shot, because it does Work For Me when my other medicines don't.

Go over to We Are THAT Family to see what works for everyone else!

photo credit: dariuszman

6 comments:

  1. When I have a headache that won't go away, I take the pain meds with caffeine. Caffeine increases their effectiveness and makes it work faster, too!

    ReplyDelete
  2. I believe it. Trouble with Midol for me is that, while it works, it knocks me for a loop. Seriously, even with caffeine in it, I fall dead asleep! So I can only take it if I don't have to go out anywhere. But I agree it's worth a try when something else doesn't work.

    ReplyDelete
  3. Uh, I looked up both of those pills to find out what "the same additive" is, and Midol does not have the same ingredients as Excedrin Menstrual. Both have acetominophen (Tylenol) and caffeine. Excedrin Menstrual also contains aspirin. Midol also contains a diuretic, which may relieve bloating but won't help pain. Midol also has some other formulas, but none of them combines acetominophen and aspirin.

    I think what you're noticing here is the effectiveness of taking a pain reliever with caffeine. The National Headache Foundation says this is an effective, safe approach. So rather than buying something specially marketed for menstrual pain (which is usually more expensive, as well as weirding out the guys!), you can just take your painkiller with coffee or tea.

    ReplyDelete
  4. I have forgotten to buy any menstrual medicine for over a year so I'm constantly stuck using regular meds for cramps. I am woman. Hear me whimper in pain.

    Next time I'll eat a chocolate bar with the meds- that has caffeine too.

    ReplyDelete
  5. I KNEW chocolate had healing properties. That's my new excuse at least. =)

    ReplyDelete

 

Mrs. Nespy's World | Creative Commons Attribution- Noncommercial License | Dandy Dandilion Designed by Simply Fabulous Blogger Templates